Alabama, 2021

Tornado and Damaging Winds in Alabama, December 6, 2021

December 6, 2021 · NWS HUN · 3 events in 2 counties and zones

A line of thunderstorms during the morning hours produced sporadic wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of thunderstorms during the morning hours produced sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 6, 5:03 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Dec 6, 5:03 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
503 AM CST Mon Dec 6 2021

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 249 AM CST Mon Dec 6 2021

The main impact in the short-term will be the potential for severe
weather later this morning in the 6am to noon timeframe as a cold
front moves into the area. The main impacts from any strong to severe
storms will be isolated damaging wind gusts and the threat for a
tornado or two, mainly across northwest Alabama. For more details see
below.

A mild and muggy early December morning across the Tennessee Valley
with temperatures in the low to mid 60s and dewpoints in the upper
50s to low 60s. Southerly to southwesterly winds are also strong
this morning ahead of the approaching cold front with some gusts to
near 30 mph at times. Radar imagery indicates a few light showers
across the area. There is another line of showers and storms
developing ahead of the front that currently stretching from near
Clarksville, TN to near Memphis, TN. Further to the west, there is a
more organized line of showers/storms along the actual front that
stretches from near Cincinnati, OH southwest to near Paducah, KY to
near Little Rock, AR. The upper level pattern features a trough
located to the north and west moving across the Great Plains into the
western Great Lakes and Mid and Upper Mississippi River Valley. At
the surface, the main low is located well to the north across the
Great Lakes. Current forecast model soundings indicate strong low-
level shear ahead of the front but rather significant capping around
800 mb. This cap will slowly erode as the front approaches. Models
forecast that the upper level jet along the eastern periphery of the
300 mb trough will strengthen in the 09-12z timeframe. The low-level
jet at 850 mb will increase in response. Some of the CAMs indicate a
strengthening of the line of showers/storms along the cold front as
well during this time as the line approaches northwest Alabama. Low-
level and deep-layer shear remain impressive and low-level flow does
not appear to veer as much as shown the last few days. Due to this,
low level 0-1 km SRH stays up in the 250-350 m2s2 range along the
frontal boundary. Model soundings indicate the capping eventually
erodes just ahead of the front. Due to the early morning timing,
instability is never all that impressive throughout the morning hours
with MLCAPEs generally less than 250 J/Kg. Low-level 0-3 km lapse
rates are not all that impressive at all with slightly better mid-
level lapse rates. Overall, it appear that an isolated damaging wind
gust will be the main threat with winds just above the surface over
50 kts. Additionally, a tornado or two cannot be ruled out this
morning, especially over northwestern Alabama. The low-level jet
quickly lifts out later this morning as the line progresses to the
south and east. Much drier and cooler air will move in quickly behind
the departing front. Rainfall amounts with the front will only range
from around 0.5-1.0 inches and do not anticipate any flooding
concerns. Northwesterly winds will be gusty behind the front as well
with gusts up to 25 mph or so this afternoon with temperatures
dropping into the 40s by sunset.

.SHORT TERM...(Tonight through Wednesday)
Issued at 249 AM CST Mon Dec 6 2021

Models have clearly trended towards a cooler and drier solution for
the short-term period. The cold front will continue southward tonight
as surface high pressure passes to the north. The pressure gradient
from the high to the north and front to the south will be strong
enough to keep winds up around 5 mph overnight. Overall, the cold air
advection should be strong enough to push temperatures down into the
upper 20s to low 30s.

The surface high pressure will shift off to the northeast on Tuesday
and will be centered across the eastern Great Lakes. The cold front
will remain stalled to the south along the northern Gulf Coast. PW
values will be in the 0.5-0.6 inch range. These values are near the
climatological mean for early December. Overall, things have trended
drier on Tuesday with the front remaining to the south. Highs will be
on the cooler side in the upper 40s to low 50s.

Still seeing some rather large differences in the models for Tuesday
night into Wednesday. An upper level trough will approach from the
west with an area of low pressure developing along the stalled
boundary to the south. There are clear differences about how far
north the front and moisture will progress. The GFS continues to be
the furthest north with the moisture. About half of the GFS ensemble
members indicate light rain for the Tennessee Valley on Wednesday but
the other global models and their ensembles keep things dry.
Therefore, have a 20-30 PoP in the forecast for Tuesday night into
Wednesday but this is much lower than just a few day ago with a clear
drier trend.

.LONG TERM...(Wednesday night through Sunday)
Issued at 249 AM CST Mon Dec 6 2021

Height rises are forecast as this mid-week trough exits to the east.
A strong warm air advection regime will take place for much of the
extended as the warm front finally does push northward on Thursday.
There could be a few showers or storms with this warm front lifting
northwards on Thursday. Temperatures will start to climb with highs
on Thursday in the upper 50s to mid 60s.

Unseasonably strong warm air advection will begin to take place on
Friday with low-level southerly flow increasing ahead of a front
racing across the Great Plains on Friday. Some models indicate
dewpoints climbing into the mid 60s on Friday with highs well into
the mid to may be even upper 70s. For now, have PoPs around 50% for
Friday with showers and storms developing in this warm sector. With
this being several days out, still not sure how much lift there will
be in this warm sector but it will be anomalously warm and moist for
early to mid December.

The global models are starting to coming into better agreement for
Saturday. The placement and timing of the upper level trough and
surface features looks very similar to the system this morning. The
cold front will move into the Tennessee Valley early Saturday morning
with the surface low well displaced to the north. The main
difference between this system and todays is that the dewpoints look
to be a good bit higher. Both the raw GFS/ECMWF both have dewpoints
in the mid to upper 60s early Saturday. This could lead to a bit more
interesting setup for severe weather this weekend. Overall, this
system is still several days away but will add the mention of the
possibility of severe storms with this system into the HWO. This
system looks to move through quickly with cooler and drier air moving
in later Saturday and into Sunday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 503 AM CST Mon Dec 6 2021

A line of storms ahead of a cold front are quickly approaching the
terminals this morning. TSRA should be knocking on the door at MSL at
the start of the TAF period around 12z. These storms will bring
strong winds up to 40 kts and frequent lightning. These storms will
approach HSV around 13z and will continue quickly eastward. Ceilings
will generally be MVFR this morning before much cooler and drier air
moves in behind the front this afternoon. Winds will remain gusty
throughout the TAF period with southerly winds ahead the front
transitioning to northwesterly by this afternoon. Gusts into the
20-25 kt range will be common throughout the TAF period. Drier air
moving in behind the front will improve ceilings to VFR by 16z at MSL
and by 19z at HSV.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...MA
SHORT TERM...MA
LONG TERM...MA
AVIATION...MA

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 6, 3:20 AM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
320 AM CST Mon Dec 6 2021

ALZ001>010-016-TNZ076-096-097-070030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
320 AM CST Mon Dec 6 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Strong to severe storms will be possible this morning as a cold front
moves into the area. The main threat will be isolated damaging wind
gusts but a tornado or two cannot be ruled out, mainly to the west of
Interstate 65. Showers and storms will quickly come to an end late
this morning with the threat ending by noon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated thunderstorm chances return Friday with the possibility of
strong to severe storms again on Saturday.

.SPOTTER CALL TO ACTION STATEMENT...

Storm spotters are encouraged to relay their reports of severe
weather to the National Weather Service this morning.

The radar

The Columbus AFB radar (KGWX), 102 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
December 6, 6:30 AM CST
Where
Colbert County, 2.84 mi WNW of Colbert Hgts
Measured
43 kt (49 mph) estimated gust
Property damage
$400
Reported by
Emergency Manager
Coordinates
34.682, -87.748

A tree was knocked down near the intersection of Frankfort Road and Holland Lane.

Thunderstorm Wind, Morgan

When
December 6, 9:03 AM CST
Where
Morgan County, 2.51 mi WSW of Hartselle Arpt
Measured
43 kt (49 mph) estimated gust
Property damage
$400
Reported by
Emergency Manager
Coordinates
34.384, -86.970

A tree was knocked down on Barkley Bridge Road. Time estimated by radar.

Tornado, Morgan

When
December 6, 9:05 AM CST to 9:10 AM CST
Where
Morgan County, 1.33 mi WSW of Hartselle Arpt to 1.38 mi S of Hartselle Arpt
Rating
EFU
Path length
1.33 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
34.390, -86.950

A weak tornado briefly touched down along Huckaby Bridge Road, just northwest of Falkville, Alabama. A few large branches were blown down along WD Harvey Road. The tornado continued to the east-southeast and caused damage to a farm building on Fricke Road, before lifting. Given the extent of the damage, maximum winds were estimated to be around 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyThe tornado archive for Alabama, 2021Warnings in Alabama, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989745, 989747, 1000138.